You are here
Home > Health > Drug Overdose Overview

Drug Overdose Overview

Drug Overdose

Drug Overdose

An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope with. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used.

Drug Overdose

All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know your correct dosage, what drugs definitely should not be mixed, and know to seek help if you feel you are not in control of your drug use.

What is an Overdose

Drug overdoses can be accidental or intentional. They occur when a person takes more than the medically recommended dose. However, some people may be more sensitive to certain medications, so the low (more dangerous) end of a drug may be toxic for them; a dose that is still within the range of acceptable medical use may be too much for their bodies to handle.

Risk factors

  1. History of mental disorders: Mental disorders can also be risk factors for a drug overdose. Depression and suicidal thoughts can be overdose triggers. This is especially true if these symptoms are not being treated.

  2. History of misuse or addiction: Intentionally misusing prescription drugs or using illicit drugs can put you at risk of a drug overdose, particularly if it happens often or if you become addicted. This risk increases if you use multiple drugs, mix different drugs, or use them with alcohol.

  3. Not knowing or following dosage instructions: Even adults can overdose on medication if they don’t follow the instructions. Accidently taking too much or taking your doses sooner than directed can easily lead to an overdose of a drug that is otherwise safe for you.

  4. Improper storage of drugs: Improperly stored drugs can be easy targets for small children, who are curious and tend to put things in their mouth. It’s easy for children to get into and accidently overdose on drugs that aren’t properly sealed and stored away from them.

Drug Overdose Symptoms

The symptoms of a drug overdose may vary depending on the person, drug, and amount taken. However, universal symptoms include:

  • Agitation

  • Aggression or violence

  • Enlarged pupils

  • Tremors

  • Convulsions

  • Hallucinations or delusions

  • Nausea and vomiting

  • Drowsiness

  • Loss of consciousness

  • Trouble breathing

  • Difficulty walking

Drug Overdose Treatment

Treatment for a drug overdose varies depending on the situation. Knowing how much of what drug was ingested can be extremely helpful during treatment. However, this information is not always available. General treatment strategies that healthcare providers may use include:

  1. Clearing the airway or inserting a breathing tube when there is a problem with breathing.

  2. Giving activated charcoal, which acts in the digestive tract to absorb the drug.

  3. Inducing vomiting to remove the substance from the stomach.

  4. Pumping the stomach to remove the substance from the stomach.

  5. Giving intravenous fluids to help speed up the body’s removal of the substance.

Leave a Reply

Top